Thunderstorm Wind, Bland
- When
- July 4, 2:10 PM EST
- Where
- Bland County, Rocky Gap
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $700
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.233, -81.100
Thunderstorms fired in advance of an approaching cold front. Some of these reached severe criteria and produced damaging wind gusts between roughly 60 and 80 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms fired in advance of an approaching cold front. Some of these reached severe criteria and produced damaging wind gusts between roughly 60 and 80 mph. The most common form of damage was downed trees and powerlines. There was one area that reported structural damage. Near Smith Mountain Lake northeast of Burnt Chimney there was structural damage to decks, roofs, a chimney and two cars. There was also a couple of reports of hail the size of pennies to nickels with the thunderstorms. One storm also helped to produce flash flooding in the town of Cana in Carroll County when high rushing waters blocked the portion of Airport Church Road at U.S. 52 and Wards Gap.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 4, 1:40 PM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 240 PM EDT TUE JUL 4 2006 .SHORT TERM /TONIGHT THROUGH FRIDAY/... NICE THETA-E/INSTABILITY BOUNDARY LINED UP FROM KY THROUGH SRN VA ATTM...WITH TSRA FIRING ALONG IT. MORE CONVECTION ALONG THE FRONT ACROSS THE OHIO VALLEY. WILL BE FOLLOWING CLOSE TO THE NAM SOLUTION...EXCEPT FOR ABOUT 3-6 HOURS SLOWER THAN NAM IN CLEARING THINGS OUT THURSDAY. WITH THAT IN MIND...BEST LIFT WILL BE ACROSS THE WEST TONIGHT...SPREADING NORTHEAST INTO THE SHD VLY OVERNIGHT. HAVE RAISED POPS TO CAT IN THE FAR WEST...TO LIKELYS AGAINS THAT. CONVECTION ONGOING ALONG THETA-E SFC BOUNDARY SHOULD WEAKEN ONCE THE SUN GOES DOWN...SO THERE COULD BE A LULL IN ACTIVITY OVERNIGHT BEFORE FRONTAL DYNAMICS COME INTO PLAY. WED-THU MORNING WILL BE STORMY WITH HEAVY RAIN EXPECTED. WILL BE ISSUING A FLOOD POTENTIAL OUTLOOK BASED ON THIS. LOOKS LIKE THINGS SHOULD START CLEARING FROM NW TO SE BY THU AFTN- THU EVENING...WITH COOLER/DRIER HIGH PRESSURE ARRIVING FRIDAY. WENT AT OR BELOW MAV MOS ON TEMPS BASED ON MORE CLDS/PRECIP. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... SFC HIGH WILL KEEP THE AREA DRY THROUGH THE WEEKEND AND AT OR BELOW NORM ON TEMPS...AAS 5H TROUGH REMAINS OVERHEAD. HEIGHTS BEGIN TO RISE AGAIN EARLY NEXT WEEK...WITH A WEAK FRONT HEADING TOWARD THE FORECAST AREA IN THE MON NIGHT-TUE TIME FRAME. FOR NOW JUST HAVE LOW CHANCE/SLIGHT CHANCE OF PRECIP MON NIGHT-TUESDAY...WITH TEMPS HEATING BACK UP TOWARD JULY NORMS. && .AVIATION... SURFACE DEW POINTS REMAIN WELL INTO THE 60S. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL PRODUCE HEAVY RAIN...RESULTING IN MVFR TO IFR VISIBILITIES. ONCE THE STORMS DIMINISH AFTER 03Z TONIGHT EXPECT MVFR FOG AND HAZE. AS THE SLOW MOVING FRONT APPROACHES THE AREA...WIDEPSREAD SHOWERS AND THUNDERSTORMS WILL COVER MUCH OF THE MOUNTAINS WEDNESDAY MORNING. CEILINGS AND VISIBILITIES WILL BE MVFR TO IFR WEST OF THE BLUE RIDGE 12-18Z WEDNESDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && WHP/AMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 344 AM EDT TUE JUL 4 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-051000- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 344 AM EDT TUE JUL 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COLD FRONT IS EXPECTED TO MOVE INTO THE REGION BY WEDNESDAY AND PERSIST THROUGH WEDNESDAY NIGHT. THIS COULD LEAD TO SIGNIFICANT RAINFALL OVER PORTIONS OF THE FORECAST AREA...ESPECIALLY OVER THE EAST ON WEDNESDAY NIGHT. FLOODING MAY AGAIN BECOME AN ISSUE ON CREEKS AND STREAMS AS WELL AS MAIN STEM RIVERS INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 125 PM EDT TUE JUL 4 2006 VAZ007-009-010-012-041815- SMYTH VA-WYTHE VA-BLAND VA-TAZEWELL VA- 125 PM EDT TUE JUL 4 2006 ...STRONG THUNDERSTORMS MOVING INTO SOUTHWEST VIRGINIA... AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTHWEST OF RICHLANDS...OR ABOUT OVER RAVEN...MOVING EAST AT 40 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...BANDY AT 130 PM EDT... CLIFFIELD AND BROADFORD AT 135 PM EDT...ASBERRYS AND TAZEWELL AT 145 PM EDT...MARION AT 150 PM EDT...AND BURKES GARDEN AT 200 PM EDT. EXPECT RAINFALL AMOUNTS OF ONE HALF INCH IN LESS THAN ONE HOUR WITH THIS STORM. ALSO BE PREPARED FOR WIND GUSTS OF 30 TO 40 MPH. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. AMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 204 PM EDT TUE JUL 4 2006 VAZ007-009-010-012-041900- SMYTH VA-WYTHE VA-BLAND VA-TAZEWELL VA- 204 PM EDT TUE JUL 4 2006 ...STRONG THUNDERSTORMS OVER SOUTHWEST VIRGINIA... AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 10 MILES NORTH OF MARION...OR ABOUT 3 MILES SOUTH OF ASBERRYS...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...NEBO AND ATKINS AT 215 PM EDT...BURKES GARDEN AT 220 PM EDT...THE WYTHEVILLE AIRPORT AT 225 PM EDT...AND RURAL RETREAT AT 230 PM EDT. EXPECT RAINFALL AMOUNTS OF ONE HALF TO ONE INCH DURING THE NEXT HOUR. THESE STORMS WILL ALSO PRODUCE SMALL HAIL AND WIND GUSTS OF 25 TO 30 MPH. AMS
The Roanoke radar (KFCX), 77 km away, was scanning. The volume nearest the first event began at 19:11 UTC.
22 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522277, 5522264, 5522274, 5522270, 5522271, 5522278, 5522272, 5522266, 5522265, 5522374, 5522379, 5522380, 5522378, 5522375, 5522373, 5522376, 5522381, 5522377, 5522273, 5522267, 5522275, 5522268, 5522269, 5522276, 5522382, 5522383.